Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 209, NWS Nashville, TN

May 7, 20036 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 7, 2003, 1:48 AM CDT for 6 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 1:48 AM CDT (06:48 UTC)
Expired
May 7, 2003, 2:30 AM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Robertson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS54 KOHX 070648
SVRBNA
TNC021-037-043-081-147-187-070730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
147 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEATHAM COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE
  DICKSON COUNTY IN TENNESSEE
  HICKMAN COUNTY IN TENNESSEE
  ROBERTSON COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 230 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF ADAMS TO 7
  MILES SOUTHWEST OF BURNS...OR FROM 12 MILES EAST OF CLARKSVILLE TO
  7 MILES SOUTH OF DICKSON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  WHITE BLUFF AROUND 150 AM CDT
  CEDAR HILL AROUND 200 AM CDT
  FAIRVIEW AROUND 205 AM CDT
  ASHLAND CITY AROUND 215 AM CDT
  KINGSTON SPRINGS AROUND 220 AM CDT
  PEGRAM AROUND 220 AM CDT

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF
SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE.
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

&&

LAT...LON 3661 8717 3587 8749 3577 8690 3664 8663

$$

END/JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:19 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 6, 9:19 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CDT TUE MAY 6 2003

CURRENTLY, THUNDERSTORMS ARE OCCURRING TO OUR SOUTHWEST AND
NORTHWEST, BUT ALL IS QUIET IN MIDDLE TENNESSEE THIS HOUR. EVENING
SOUNDING FROM OLD HICKORY GIVES A LIFTED INDEX OF -4.6, WITH A
CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 1386 J/KG. ATMOSPHERE IS A
TAD DRY, WITH PRECIPITABLE WATER JUST 1.20 INCHES AND WITH
SIGNIFICANT DRYING IN THE MID AND UPPER LEVELS, BUT THAT CAN ALWAYS
CHANGE.

VARIOUS SURFACE ANALYSES AT 01Z SHOW A BULLSEYE OF -10 LIFTED
INDICES CENTERED OVER EXTREME SOUTHEAST MISSOURI, WITH GREATEST
SURFACE PRESSURE FALLS EXTENDING FROM NASHVILLE WESTWARD. MEANWHILE,
LATEST CONVECTIVE OUTLOOK FROM SPC SHOWS ALL OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK FOR OVERNIGHT SEVERE WEATHER, WITH MODERATE RISK
CREEPING INTO OUR EXTREME NORTHWEST COUNTIES.

HAVE UPDATED THE ZONE FORECAST PRODUCT FOR INCLUDE MENTION OF THE
FLOOD WATCH THAT WAS ISSUED EARLIER, BUT HAVE MADE NO CHANGES TO THE
ACTUAL FORECAST. MOST RECENT MODEL RUNS SHOW PEAK TIME FOR OVERNIGHT
CONVECTION AROUND 09Z, SO BELIEVE IT WILL BE SEVERAL HOURS BEFORE
THUNDERSTORMS EITHER MOVE INTO OR DEVELOP OVER THE MID STATE.

.BNA...FLOOD WATCH ALL OF MIDDLE TENNESSEE AND THE CUMBERLAND
PLATEAU TONIGHT AND TOMORROW MORNING.

ROSE
Hazardous weather outlook, May 6, 5:30 AM CDT, 20 hours 18 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
STRONG STORMS WILL CONTINUE TO AFFECT THE MID-STATE AGAIN TODAY
AND TONIGHT. THUNDERSTORMS MAY PRODUCE NOT ONLY ISOLATED TORNADOES
BUT EXTENDED HEAVY RAINS AS WELL. HEAVY RAIN MAY LEAD TO ISOLATED
TO WIDESPREAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. THERE IS
A CHANCE OF LOCALLY SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
AGAIN TODAY AND TONIGHT FOR POSSIBLE ACTIVATION.

07

In the hours before

Local storm report, May 7, 12:20 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    BON AQUA                  TN   0.75 IN HAIL
05/07/03   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER

ROSE
Local storm report, May 7, 1:16 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0116 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    LA VERGNE                 TN   FLASH FLOOD
05/07/03   RUTHERFORD                     MULTIPLE REPORTS OF STREET
                                          FLOODING IN LA VERGNE AND
                                          SMYRNA

ROSE
Local storm report, May 7, 1:36 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0136 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    CLARKSVILLE               TN   60 MPH WIND GUST
05/07/03   MONTGOMERY                     REPORTED BY TRAINED
                                          SPOTTER NEAR THE STATE LINE

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:16 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln29 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall33 min
May 6, 11:44 PM CDTSevere Thunderstorm WarningOHXCoffee, Franklin, Moore46 min
May 6, 11:51 PM CDTSevere Thunderstorm WarningOHXWayne39 min
May 6, 11:52 PM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 7 more3 hr
May 6, 11:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson31 min
May 7, 12:12 AM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart3 hr
May 7, 12:13 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren32 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningOHXStewart41 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson39 min
May 7, 12:27 AM CDTFlash Flood WarningOHXCheatham, Davidson, Williamson3 hr
May 7, 12:38 AM CDTFlash Flood WarningOHXCannon, DeKalb, Rutherford, Van Buren, Warren, White and 1 more3 hr
May 7, 12:57 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry33 min
May 7, 1:05 AM CDTFlash Flood WarningOHXDickson, Hickman3 hr
May 7, 1:12 AM CDTSevere Thunderstorm WarningOHXMontgomery48 min
May 7, 1:20 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner50 min
May 7, 1:27 AM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 7, 1:29 AM CDTSevere Thunderstorm WarningOHXHickman, Perry31 min
May 7, 1:31 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson54 min
May 7, 1:46 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale3 hr
May 7, 2:22 AM CDTSevere Thunderstorm WarningOHXSumner43 min
May 7, 2:28 AM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson47 min
May 7, 2:32 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson43 min
May 7, 2:53 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more57 min
May 7, 3:01 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 8 more3 hr
May 7, 3:30 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett55 min
May 7, 3:37 AM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White53 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy48 min
May 7, 5:05 AM CDTFlash Flood WarningOHXBenton, Cannon, Cheatham, Clay, Cumberland, Davidson and 22 more6 hr
May 7, 5:12 AM CDTSevere Thunderstorm WarningOHXLewis, Wayne33 min
May 7, 5:48 AM CDTSevere Thunderstorm WarningOHXLewis, Maury42 min
May 7, 5:55 AM CDTSevere Thunderstorm WarningOHXPerry50 min
May 7, 6:12 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Hickman and 8 more6 hr
May 7, 6:22 AM CDTFlash Flood WarningOHXWarren6 hr
May 7, 6:47 AM CDTTornado WarningOHXBedford, Rutherford43 min
May 7, 6:58 AM CDTTornado WarningOHXMarshall, Williamson32 min
May 7, 7:31 AM CDTSevere Thunderstorm WarningOHXHickman44 min
May 7, 7:35 AM CDTTornado WarningOHXCannon, DeKalb, Wilson25 min
May 7, 7:42 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson48 min
May 7, 8:00 AM CDTSevere Thunderstorm WarningOHXPutnam45 min
May 7, 8:03 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 7, 8:07 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson38 min
May 7, 8:27 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 7, 8:52 AM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
May 7, 9:15 AM CDTSevere Thunderstorm WarningOHXCoffee30 min
May 7, 9:18 AM CDTSevere Thunderstorm WarningOHXBedford42 min
May 7, 10:50 AM CDTFlash Flood WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 25 more5 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.